Lunchtime shoppers at some of high-end outlets on lower Queen St were the first to notice the terrible consequences of one man's synthetics smoking habit.
On August 4, 2018, they watched Oliver Dwayne Johnathon Manukau collapse and die.
A Coroner's report this week found Manukau, 41, of no fixed abode, died because he had consumed synthetic cannabis.
He collapsed on the footpath outside 87 Queen St, across the road from the Pandora jewellery store and just metres from the Gucci outlet.
"At around 1.15pm, a member of the public had been walking along Queen St when he noticed Mr Manukau collapsed on the ground," Coroner Erin Woolley said.
"The member of the public put Mr Manukau into the recovery position.
"Other members of the public also helped by calling emergency services, monitoring Mr Manukau's pulse and breathing and commencing CPR when they could no longer detect a pulse.
"The police and ambulance both arrived at the scene a short time after emergency services had been notified on the situation. The ambulance staff noted that Mr Manukau was going into cardiac arrest and performed CPR on him.
"Unfortunately Mr Manukau could not be revived, and he was pronounced dead at the scene at 2pm."
The brief coroner's report notes that, as well as having synthetic cannabis in his blood, Manukau had "an enlarged heart with severe triple-vessel coronary artery disease and thickening of its wall due to high blood pressure".
Forensic pathologist Dr Kilak Kesha conducted a post-mortem examination three days later and concluded that the direct cause of death was the synthetic cannabinoid AMB-Fubinaca, and that Manukau's heart condition also contributed to his death.
"With regards to AMB-Fubinaca, Dr Kesha commented that it is reported to have an effect that is 75 times stronger than THC (tetrahydrocannabinol), which is the psychoactive compound found in cannabis," Woolley said.
"Dr Kesha also noted that the majority of testing of synthetic cannabis submitted in New Zealand found the dangerous chemical AMB-Fubinaca to be present, and there was a cluster of AMB-Fubinaca related deaths reported in the middle of 2017."
A study published in August this year found that AMB-Fubinaca was listed as the primary or contributory cause of death in 95 per cent of the 58 deaths from synthetic cannabis that occurred in Auckland from mid-2017 to February 2019.
The vast majority of the victims (88 per cent) were male, with a mean age of 42.
However the Government reclassified the substance as a Class A drug, giving the police greater powers to search and seize it, and there was also a crackdown in China, where most of the substance was manufactured.
In September, ESR scientists reported "a complete absence" of AMB-Fubinaca in recent synthetic cannabis seizures in New Zealand. But two weeks later it was detected again in three drug seizures in Northland, the Bay of Plenty and Christchurch.
Woolley found that at the time of his death, Manukau "did not have a fixed abode".
"His last known addresses were a Salvation Army lodge in Epsom and a hostel in central Auckland," she said.
"Mr Manukau's father, Mr Dain Manukau, told the police that he last saw his son towards the end of 2017.
"On that occasion, Dain Manukau had picked Oliver up from Middlemore Hospital and Oliver told his father that there was something wrong with his heart and he had been in hospital overnight for a check-up but did not provide any further detail about the issue to his father.
"The police advise that Mr Manukau had previously been found with synthetic cannabis. On March 11, 2018, Mr Manukau was located inside his vehicle with three bags of synthetic cannabis, and on March 25, 2018, he was located inside his vehicle with a number of drug utensils used for smoking cannabis and synthetic cannabis."
Woolley repeated recommendations made by Coroner Gordon Matenga on the advice of Dr Paul Quigley after another 2018 death that New Zealand needed "an all-encompassing harm reduction approach which reduces demand, supply and easy access to treatment for those seeking assistance" for synthetic cannabis.
"He cautioned that any recommendations on increasing enforcement targets manufacture, trafficking and supply, while not overly penalising users as this can create a barrier to those seeking medical attention," Woolley noted.
"Dr Quigley's advice for the families or associates of synthetic cannabis users was that if a person who has used synthetic cannabis collapses, that person should be immediately shaken to attempt to rouse that person.
"If the person rouses, that person should then be placed in the recovery position and a call for help should be made.
"If the person does not rouse, then call for help and commence chest compressions. The call taker who answers the emergency call for help will provide assistance. Do not delay."